Alert archive / New Jersey / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Mar 21, 2003, 5:13 PM EST for 4 counties in New Jersey. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2003, 5:13 PM EST (22:13 UTC)
- Expired
- Mar 21, 2003, 6:00 PM EST
- In force
- 47 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bergen County, NJ, Essex County, NJ, Passaic County, NJ, Union County, NJ
The radar
The Philadelphia radar (KDIX), 103 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 425 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
751 WUUS51 KOKX 212213 SVROKX NJC003-013-031-039-212300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 512 PM EST FRI MAR 21 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY ESSEX COUNTY IN NORTHEAST NEW JERSEY WESTERN UNION COUNTY IN NORTHEAST NEW JERSEY SOUTHEASTERN PASSAIC COUNTY IN NORTHEAST NEW JERSEY * UNTIL 600 PM EST * AT 510 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF CLARK...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES NORTHWEST OF CLARK AROUND 520 PM SUMMIT AROUND 525 PM MILLBURN AND 6 MILES NORTHWEST OF UNION AROUND 530 PM 5 MILES NORTHWEST OF ORANGE AROUND 535 PM CALDWELL AND FAIRFIELD AROUND 540 PM 7 MILES NORTHWEST OF PASSAIC AROUND 545 PM THIS STORM HAS THE POTENTIAL TO PRODUCE HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE IN THE PATH OF THIS STORM SEEK SHELTER. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4055 7466 4046 7445 4089 7406 4103 7425
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:19 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Mar 21, 3:19 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 319 PM EST FRI MAR 21 2003 WEAK GRADIENT AND SOUTHERLY FLOW HAS BROUGHT THE FOG BACK INTO THE COASTAL AREAS. FOG WILL PERSIST INTO TONIGHT AS LOW TRACKS OVER THE AREA LATE TONIGHT AND LIFT AS WINDS SHIFT TO THE WEST. ISSUED DENSE FOG ADVISORY FOR TONIGHT FOR THE COASTAL AREAS. WITH CLEARING INLAND HAVE DESTABILIZED ACROSS PORTIONS OF THE LOWER HUDSON VALLEY AND THREAT OF SOME THUNDERSTORMS WILL CONTINUE IN THAT AREA. WILL ALSO MENTION ISOLATED THUNDERSTORMS IN THE NYC METRO AREA. AFTER LOW PASSES THROUGH AREA LATE TONIGHT....WEATHER WILL BE DRY INTO MIDWEEK AS RIDGING BUILDS INTO THE REGION. MARINE: CONTINUE ROUGH SEAS ON THE OCEAN TONIGHT. VISIBILITIES BELOW 1 NM IN FOG TONIGHT. .OKX... CT...DENSE FOG ADVISORY CTZ009>012-221200 NJ...NONE. NY...DENSE FOG ADVISORY NYZ077>081-221200 MARINE...SCA FOR ROUGH ON COASTAL WATERS...ANZ350-353-355.
Hazardous weather outlook, Mar 21, 6:20 AM EST, 10 hours 53 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-221300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 620 AM EST FRI MAR 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THROUGH TONIGHT A DENSE FOG ADVISORY HAS BEEN ISSUED FOR THIS MORNING. SHOWERS AND POSSIBLE THUNDERSTORMS ARE EXPECTED FROM LATE TODAY UNTIL MIDNIGHT. IN ADDITION...THE MAHWAH RIVER AT SUFFERN NY (ROCKLAND COUNTY) CRESTED AT A LITTLE OVER FLOOD STAGE OVERNIGHT AND IS NOW RECEDING. A RIVER FLOOD WARNING HAS BEEN ISSUED FOR THE HOUSATONIC RIVER IN FAIRFIELD COUNTY CT FOR MINOR FLOODING TODAY AND SATURDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR LATE TODAY AND EARLY TONIGHT. EKH
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 5:39 PM EST | Severe Thunderstorm Warning | OKX | Bergen | 51 min |
| Mar 21, 6:39 PM EST | Severe Thunderstorm Warning | OKX | Passaic | 36 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.